Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 25, NWS Kansas City, MO

June 28, 1997Clay County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 28, 1997, 8:31 PM CDT for Clay County, Missouri. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 8:31 PM CDT (01:31 UTC)
Expired
Jun 28, 1997, 10:00 PM CDT
In force
89 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Clay County, MO

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2634 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2634 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 290130
FFWMCI
MOC047-049-063-290300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
URBAN AND SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
831 PM CDT SAT JUN 28 1997

* URBAN AND SMALL STREAM FLOOD WARNING FOR
    CLAY COUNTY - NORTHWEST MISSOURI
    CLINTON COUNTY - NORTHWEST MISSOURI
    DE KALB COUNTY - NORTHWEST MISSOURI
 
* UNTIL 1000 PM CDT

* SOME STREAMS AND RIVERS AFFECTED
    CLEAR CREEK
    HOLT CREEK
    CASTILE CREEK.

* CAUSE AND EFFECT
THUNDERSTORMS REMAINED NEARLY STATIONARY FROM NEAR MAYSVILLE
TO PLATTSBURG TO LIBERTY. DOPPLER RADAR INDICATED ONE HOUR
RAINFALL AMOUNTS UP TO ONE AND A HALF INCHES.

* FORECAST CONDITIONS
THESE STORMS WILL DRIFT SLOWL@Y WESTWARD THROUGH 930 PM.
FLOODING OF SMALL CREEKS AND STREAMS IS LIKELY...ALONG WITH
FLOODING OF ROADS IN URBAN AREAS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:38 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 28, 2:38 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
238 PM CDT SAT JUN 28 1997

FORECAST CHALLENGES WILL BE CHANCES OF PRECIPITATION THROUGH
FORECAST PERIOD ALONG WITH TEMPERATURES. AFTERNOON HEATING COMBINED
WITH THE PRESENCE OF WEAK BOUNDARY THROUGH SOUTHERN AND WESTERN
PORTIONS OF THE FORECAST AREA SHOULD ALLOW SCATTERED/ISOLATED
CONVECTION TO FIRE INTO THIS EVENING. ACTIVITY SHOULD DIE DOWN
AFTER SUNSET...HOWEVER MODELS FORECAST H7 WAVE TO PUSH INTO
FORECAST AREA OVERNIGHT. BOTH PROFILERS AND 12Z UPPER-AIR ANALYSIS
HAVE SHOWN THIS FEATURE NICELY. ISOLATED/SCATTERED CONVECTION HAS
FIRED OVERNIGHT THE LAST COUPLE OF NIGHTS ACROSS CWA AND SEE NO
REASON TO AGAINST PERSISTANCE. WEAK MID-LEVEL FLOW WILL MEAN VERY
SLOW MOVING STORMS WITH THREAT FOR SOME LOCALLY HEAVY RAINFALL.

AGREE WITH NCEP DISCUSSIONS REGARDING STRENGTH OF NORTHERN PLAINS
SYSTEM AND PERSISTANCE OF EAST-WEST BOUNDARY JUST TO THE SOUTH OF
THE AREA THROUGH FORECAST PERIOD. TOMORROW AS SURFACE BOUNDARY AND
WEAK H7/H5 WAVE REMAIN IN THE VICINITY OF FORECAST AREA...FEEL THAT
ISOLATED CONVECTION STILL A POSSIBILITY. BETTER CHANCES FOR
PRECIPITATION ENTER INTO THE PICTURE ON SUNDAY NIGHT AND MONDAY AS
SIGNIFICANT LLJ DEVELOPS OUT OVER CENTRAL PLAINS AND MODELS HINT AT
POSSIBLE MCS.

BOTH FWC/FAN GUIDANCE NUMBERS APPEAR TO IN BALLPARK...WITH THE
EXCEPTION OF HIGHS ON MONDAY WHEN A COMPROMISE OF THE TWO WILL BE
USED.

.EAX...NONE.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:31 PM CDTFlash Flood WarningEAXClinton, DeKalb89 min
Jun 28, 10:20 PM CDTSevere Thunderstorm WarningEAXAtchison55 min
Jun 28, 10:29 PM CDTFlash Flood WarningEAXAtchison3 hr
Jun 29, 6:40 PM CDTFlash Flood WarningEAXAtchison2 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.